By Crystal Lindell, Columnist
This past weekend, as I tried to get off morphine once and for all, one thought kept going through my mind — if the devil is any good at his job, hell will just be eternal opioid withdrawal.
It’s like, have you ever had the flu, and also food poisoning, and also been hit by a train, and also had the fight or flight anxiety that comes from being chased by a bear for a week straight — all the same time? Well it’s worse than that.
It’s effing hell.
And it’s all made even worse by the fact that I had the cure the whole time. Every single minute that went by, I knew that I all had to do to make it all go away was pop one of those little blue pills in my purse.
I made it to the 72 hour mark last night at midnight. That’s 72 hours without morphine or a hydrocodone. I haven’t gone a full 72 hours without an opioid in almost two and a half years.
I spent all of November tapering down my dose. Going so effing slow. Like three pills, then two pills, then three pills, then two pills. Then after a week, I’d do one pill then two pills, then one pill.
I was down to one pill every other day, of the lowest dose, and I knew the next step was going through withdrawal. I thought maybe it wouldn’t be that bad since I had been going so slowly with the tapering. I was wrong.
Honestly, the first 24 hours weren’t so bad. My body was just chilling, expecting another dose in a day or so. But then, at midnight, exactly 24 hours in, the involuntary leg movements started. I was lying in bed, in the middle of the night, and my right leg would just move. Also, my anxiety started skyrocketing so high you’d have thought I was in a war zone.
By the morning, about 31 hours in, the muscle aches had set in, and everything I had ever eaten over the last two years had started to come out. Diarrhea doesn’t sound like the worst thing in the world, until you literally spend so much time on the toilet that your legs go numb. And then when you do get up, you are so dehydrated that you can’t even walk without holding on to the wall.
There’s other stuff too, the kind of stuff that maybe sounds minor until it happens to you. Like, my nose was randomly running, and I was sneezing like there was a secret cat hidden in the bathtub. And I could not sleep. At all. And if somehow I did get a couple minutes of shut eye, I would wake up drenched in sweat. Also, everything made cry. Seeing the sun? Tears. Facebook posts about makeup? I’d start weeping. Basically the fact that I was alive was enough of a reason.
Again, all these things don’t sound so horrible, but when they are all happening at once, it is literally hell on earth.
I spent most of the 72 hours watching Breaking Bad — which is either the worst show to watch during withdrawal because it’s all about drugs, or the best because it’s all about the horrible things drugs lead to.
I also spent most of the 72 hours trying to process how I got to this point. Morphine has been so good to me over the last two years. And I stand by the fact that it literally saved my life. If it wasn’t for the pain relief I got from the drug, I don’t know if I would have been able to endure. And I am thankful to morphine for that.
But I wouldn’t wish the morphine withdrawal on Hitler.
And I thought about everyone who has ever had to endure this for whatever reason. And my heart filled with compassion and love for them. Some people like to say that drug addicts are just weak, or lack self-control. Those people are a**holes.
I also thought a lot about how much I wanted to just pop a morphine and make everything better. I thought about it so hard. Vividly picturing the little blue pill in my head and fantasizing about how good it would feel to take just one.
And I thought about how going through withdrawal was a good thing because I wouldn’t even be going off morphine if I wasn’t feeling better. (See Crystal's last column: "Is Vitamin D Making Me Feel Better?")
I felt like this was a final step. A last stand by my pain to suck me in. I had to get off this drug to move on with my life. But it was so incredibly hard.
And I kept thinking about how, I am a good person. I am a strong person. I should be able to get through this. Why am I struggling so much?
My best friend was extremely supportive during the whole thing, constantly checking on me, praying for me, and sending me encouragement. And at one point she sent me a text that said, “I think the last two years were the toughest times of each of our lives (in different ways). Glad I get to see you on the other end.”
The other end. Wow. I honestly never thought I would ever get to see the other end. For a long time, I didn’t even think there was an “other end” to get to.
The idea that I could get to this proverbial “other end” though, it was enough to keep me going.
Honestly, I still feel like I was jumped, and then tossed in front of a train. But I’m doing a lot better than I was doing on day two. From what I can tell, the withdrawal symptoms can last anywhere from a week to months, but it’s those first 72 hours that are the most horrible. And I have made it through those.
I also discovered that there’s a cocktail of over-the-counter drugs that help. Specifically, I have been popping handfuls of Advil, Imodium and Benadryl.
I saw my brother this morning. And as I walked toward him, I felt like I was just regaining my footing after being in a plane crash. Still shaken up, disoriented and feeling like hell, I said, “Well, I’m finally feeling a little better. I made it to 72 hours.”
“Great. Now you have to make it a week,” he said.
Crap, I thought. He’s right.
Crystal Lindell is a journalist who lives in Illinois. She loves Taco Bell, watching "Burn Notice" episodes on Netflix and Snicker's Bites. She has had intercostal neuralgia since February 2013.
Crystal writes about it on her blog, “The Only Certainty is Bad Grammar.”
The information in this column should not be considered as professional medical advice, diagnosis or treatment. It is for informational purposes only and represent the author’s opinions alone. It does not inherently express or reflect the views, opinions and/or positions of Pain News Network.